The FDA recently issued an urgent warning about serious breathing problems associated with seizure and nerve pain medicines known as gabapentinoids. Specifically at risk are those with lung problems like COPD, the elderly, and individuals taking medications such as opioids, anti-anxiety drugs, antidepressants, and antihistamines.
What are gabapentinoids?
Gabapentinoids are a class of medicine that includes the drugs Neurontin, Gralise, Horizant (gabapentin), and Lyrica (pregabalin). These drugs are prescribed to treat a variety of conditions, including seizures (epilepsy), nerve pain, fibromyalgia, and restless legs syndrome. In recent years, use of gabapentinoids has risen and they are frequently prescribed with opioids.
What prompted this urgent warning?
Prior to issuing its warning, the FDA reviewed medical papers, studies, and individual reports it had received of injuries associated with gabapentinoids. Notably, the FDA considered 49 reports of people suffering breathing difficulty while taking gabapentinoids. Twelve of these individuals died. Following its review of this information, the FDA concluded that “serious breathing difficulties can occur when gabapentinoids are taken by patients with preexisting respiratory risk factors.”
What actions are being taken?
The FDA’s announcement is the first of several steps taken to inform the public of the risks associated with gabapentinoids. The FDA is also requiring the manufacturers of gabapentinoids to specifically warn doctors by including new warnings in their drugs’ prescribing information. Additionally, FDA is requiring drug manufacturers to conduct clinical trials that may provide further insight into the risks associated with using gabapentinoids with opioid drugs.
If you or a loved one has suffered or died from breathing difficulties while taking a gabapentinoid, contact one of the award-winning defective drug attorneys at Burg Simpson’s Cincinnati office today.
To learn more, visit Burg Simpson’s website, which includes a link to the FDA’s announcement.